Q: My mother recently had a stroke and it's severely impacted her ability to speak. What can be done to help her regain her speech?
A: Losing the ability to speak, or to understand speech, takes away an important part of ourselves -- the ability to communicate easily with others. I would rather be blind or deaf than unable to speak or to understand others. But there is hope that your mother can improve.
Contact information ( * required )
A stroke occurs when a blood vessel supplying the brain bursts or becomes blocked. In both cases, the injury deprives the brain of a constant supply of oxygen- and nutrient-rich blood. Brain cells can die, possibly affecting a person's ability to move, feel, think or even recognize people. In your mother's case, it has taken her ability to speak.
Your mother should begin a rehabilitation program with a speech-language pathologist as soon as she is able. This therapist will help your mother improve her capacity to speak and understand speech.
The two most common stroke-related speech impairments are aphasia and dysarthria.
Aphasia is the loss of the power to use or understand words.
In most people, it occurs when a stroke damages the left side of the brain, which is where language is processed. Some people with aphasia have trouble talking but can easily understand speech. Others talk easily but can't understand what people are saying.
Rehab for someone with aphasia involves speech and language exercises that help the patient regain the ability to understand, speak, read and write. Exercises include repeating words a therapist says, practicing following directions, and practicing reading and writing.
Group therapy sessions provide opportunities to practice talking with others who are recovering from strokes. A therapist may also recommend a voice-output, or speech-generating, device to aid communication in daily life.
Dysarthria is the inability to speak because the stroke has weakened the muscles of the tongue, palate and lips -- the parts of the mouth that utter words. With dysarthria, a person can understand speech and form proper words in his mind, but just cannot get the words out of his mouth.
Persons with dysarthria often can write their thoughts down perfectly well even though they cannot speak them out loud.
A person with dysarthria can do exercises to help increase strength and endurance in the muscles used for speech. The therapist also helps to improve enunciation. He or she might recommend speaking more slowly or taking deeper breaths before speaking.
A patient of mine in his early 70s ran a small Italian restaurant. During the holidays, 40 to 50 of his closest family members would congregate at his house. He and his wife cooked. He loved these family reunions even though they required lots of work.
"That's what makes our family so close: food and conversation."
He suffered a stroke that caused dysarthria. At the family gatherings, he installed a blackboard on an easel and "spoke" by writing comments on the blackboard. Despite his stroke, he kept the family conversation going.
Q: I've tried to quit smoking on my own, but it never lasts. Could medications help? How do they work?
A: Medicines can help, and they have improved "quit rates." Although smoking is a particularly hard habit to break, you can do it. The proof: There are more ex-smokers in the United States today than there are smokers.
Cigarette smoke contains many different substances that damage the tissues of the body and increase the risk of cancer. But those damaging substances are not what make you addicted to cigarettes.
Nicotine, one of the many dangerous chemicals found in cigarettes, is what addicts you. It doesn't damage your tissues; it just makes you want to smoke. Each hit of nicotine produces pleasure. But as nicotine leaves the body, you begin to experience uncomfortable withdrawal symptoms, and this prompts you to reach for another cigarette.
One type of quit-smoking medication is called nicotine replacement therapy (NRT). It delivers a low dose of nicotine into your bloodstream to ease or erase withdrawal symptoms. You start the nicotine replacement on the day you stop smoking.
Instead of getting the nicotine your body continues to need from cigarettes, you get it from the replacement treatment. As your withdrawal symptoms decrease, you lower your dose, then gradually wean yourself off all nicotine, including NRT.
There are several forms of NRT. Some are available over-the-counter, others by prescription:
• Nicotine patches stick on your skin like a bandage. They supply a low dose of nicotine that gets absorbed through the skin and into your bloodstream throughout the day.
• When you chew nicotine gum, it releases a low dose of nicotine that is absorbed through your cheek and into your bloodstream.
• When nasal spray is sprayed as a mist into the nose, nicotine reaches the bloodstream within five to 10 seconds. This is the fastest way to relieve withdrawal symptoms.
• Puffing on a cigarette-shaped inhaler (sometimes called an e-cigarette) delivers a low dose of nicotine through the mouth, throat and lungs. You use the inhaler when you feel the urge for a cigarette.
• Lozenges supply a low dose of nicotine that gets absorbed into your bloodstream.
Two other quit-smoking medications do not contain nicotine; they act on the brain to decrease nicotine cravings, nicotine withdrawal symptoms, or both.
Varenicline (Chantix) and bupropion (Wellbutrin, Zyban) are prescription drugs. They imitate some effects of nicotine, cutting down on cravings and withdrawal symptoms. So if you slip and have a cigarette, you will experience less of a reward.
The U.S. Food and Drug Administration has reported that both varenicline and bupropion may, in a few people, trigger thoughts of suicide or actual suicide attempts. Any person starting on these treatments, and their friends and family, should look for changes in mood and behavior.
Withdrawal symptoms are most intense when you first quit. Getting through your fifth or 10th cigarette-free day will be much easier than getting through your first.
• Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com.